Article Text

PDF
13 SUPERIOR VENA CAVA THROMBUS FOLLOWING L-ASPARAGINASE THERAPY.
  1. A. M. Creel1,
  2. A. A. Denham1,
  3. M. K. Winkler1,
  4. P. Prabhakaran1
  1. 1University of Alabama at Birmingham, Birmingham, AL.

Abstract

Objective To report a case of superior vena cava thrombus in an 18-year-old female after treatment with l-asparaginase who recently presented to our pediatric intensive care unit, to review the literature for risk factors that may place certain patients at higher risk for this complication, and to discuss treatment options available.

Design Case report and review of the literature.

Setting A 19-bed pediatric intensive care unit in a tertiary care pediatric hospital.

Patient An 18-year-old female with CNS relapse of acute lymphocytic leukemia.

Interventions Treatment of thrombus with alteplase and heparin therapy.

Main Results After presenting to the pediatric intensive care unit, the patient was noted to have venous congestion of her head, arms, and upper trunk. CT venogram of the chest revealed a nearly occlusive thrombus within the superior vena cava. Treatment resulted in decreased swelling of the face and neck, a decrease in venous congestion, and a decrease in the size of the thrombus on repeat CT scan.

Conclusions Thrombus formation and bleeding are both documented complications of treatment with l-asparaginase. Factors that may have increased this patient's risk of venous thrombus include a subclavian central venous catheter and oral contraceptive therapy. In this case, treatment with systemic alteplase and heparin resulted in improvement of symptoms as well as reduction in thrombus size within 24 hours of initiation.

Statistics from Altmetric.com

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.